What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 14, 9:42 PM EST, 2 hours 53 minutes earlier. Its key messages:
- Tornado Watch #49 is in effect until 4 AM EDT Friday morning for Fleming, Bath, Montgomery, and Rowan Counties. Damaging straight-line winds and isolated tornadoes are possible, mainly within and near the watch area. Large hail is a secondary threat.
- Above normal temperatures continue through Saturday though departures will decrease to the 5 to 10 degree range.
- A cold front brings showers and thunderstorms to end the workweek. With rainfall generally one quarter to one half of an inch.
- A deeper passing system aloft brings a threat of some rain/snow showers on Monday.
- Hard freeze conditions Monday night could kill any cold sensitive vegetation that has emerged prematurely due to early season warmth.
Area forecast discussion, Mar 14, 9:42 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1042 PM EDT Thu Mar 14 2024
.KEY MESSAGES...
- Tornado Watch #49 is in effect until 4 AM EDT Friday morning for
Fleming, Bath, Montgomery, and Rowan Counties. Damaging
straight-line winds and isolated tornadoes are possible, mainly
within and near the watch area. Large hail is a secondary
threat.
- Above normal temperatures continue through Saturday though
departures will decrease to the 5 to 10 degree range.
- A cold front brings showers and thunderstorms to end the
workweek. With rainfall generally one quarter to one half
of an inch.
- A deeper passing system aloft brings a threat of some rain/snow
showers on Monday.
- Hard freeze conditions Monday night could kill any cold
sensitive vegetation that has emerged prematurely due to early
season warmth.
&&
.UPDATE...
Issued at 1040 PM EDT THU MAR 14 2024
Tornado Watch #49 has been issued for Fleming, Bath, Montgomery,
and Rowan Counties until 4 AM EDT Friday given increasingly
favorable severe weather parameters and with some of the 00z CAMS
guidance showing robust thunderstorm activity especially across
the northern tier counties beginning after midnight through the
early morning hours. The main threat is expected to occur as a
possible QLCS moves east or southeast across the northern tier of
counties. While shear remains favorable for severe storms through
the night, instability will be on the decrease as storms traverse
east/southeast across the CWA, which should limit the extent of
severe weather to the east and southeast of the watch area.
Changes to the grids were minimal, with minor updates to 1-hour
PoPs through Friday afternoon.
UPDATE Issued at 801 PM EDT THU MAR 14 2024
Forecast changes with the early evening update are minor, and
primarily confined to the 1-hr PoPs through early Friday evening.
Otherwise, the latest hourly observations were blended into the
forecast to make for a seamless transition in the grids.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 511 PM EDT THU MAR 14 2024
Late this afternoon, the axis of an upper level ridge extended
from the Caribbean north near the eastern seaboard while another
upper level ridge extended across portions of the Pacific into
the northwest Conus. In between an upper level trough extended
southwest from the Hudson Bay region into the southwest Conus with
southwest flow aloft from the Southern Plains into the Lower OH
Valley. A closed low was located across the desert southwest with
the upper trough while a more progressive shortwave trough
extended from Ontario to the Northern Plains while additional
weaker shortwaves were moving in the southwest flow toward the OH
Valley region. At the surface, a wavy frontal zone extended from
the New England coast across the mid Atlantic states into the
southern Great Lakes to mid MS Valley vicinity to the Southern
Plains to southwest Conus in advance of the upper level trough
axis. Earlier convection generally passed north of eastern KY
although some isolated showers or storms were moving across the
region at this time, generally near or north of the Mountain
Parkway as a weak shortwave moves through the OH Valley region.
MLCAPE is currently analyzed in the 500 to 1000 J/kg range across
the western half or third of the CWA while instability further
east is minimal due to dewpoints only in the 40s to around 50.
Effective shear is sufficient for some organization to convection.
This evening and tonight, shortwaves in southwest flow should
continue to progress across the Lower OH Valley region while the
axis of the upper level trough shifts gradually southeast to an
Ontario to northern Great Lakes to SD line late tonight. This
trough axis should progress southeast across the Great Lakes and
pass across parts of the OH Valley and into the Northeast.
Another more potent shortwave will drop southeast across central
portions of Canada and is expected to reach western Ontario to
the upper MS Valley by the end of the period. In advance of the
shortwave working toward the Great Lakes and OH Valley, the wavy
frontal zone should gradually move south and east toward the
Commonwealth tonight and cross KY from Friday into Friday evening.
the frontal zone and a series of shortwaves will lead to
convection at times, though chances peak later tonight through
Friday when the combination of moisture and lift peaks. PW reaches
the 1 to 1.25 inch range late tonight through Friday afternoon
while forcing associated with the front and the passing shortwave
peaks during that time. QPF with this system has generally
trended down into the quarter to half of an inch range, though as
is the nature of convection some locally higher amounts should
occur where any stronger thunderstorms pass.
Above normal temperatures will persist ahead of the front through
Friday and even behind it on Friday night as only a modest cool
down is expected. The hourly temperatures and min T for deeper
eastern valleys is a bit tricky tonight, but cloud cover should be
insufficient for another ridge/valley temperature split tonight
with the deeper valleys dropping toward the 50 degree mark and
stayed close to the previous forecast with details for that.
Coalfield valleys may not drop below the 60 degree mark in some
instances. Temperatures for most areas should reach well into the
60s for highs on Friday in the warm sector. Lows on Friday night
should as much above normal as tonight, but still above normal
nevertheless in the low to mid 40s.
.LONG TERM...(Saturday through Thursday)
Issued at 615 PM EDT THU MAR 14 2024
An amplified long wave pattern will be in place through the
majority of the period. Beefier short wave energy will be inbound
from the western Great Lakes this weekend, with a northern stream
trough becoming entrenched over the East by early next week. This
will bring back more winter-like conditions across eastern
Kentucky at least temporarily. Meanwhile, as the eastern trough
exits off to the east and northeast, a stagnant closed low over
the southwestern CONUS will finally push east and transition to an
open wave, reaching the southern Plains by Thursday. Warm air
advection out ahead of this system, will result in moderating
temperatures by mid-week, with a small chance of rain returning
towards the end of the period.
It will be mostly dry this weekend, with a passing cold front late
Saturday night into Sunday morning bringing mainly an increase in
clouds. Temperatures will start out above normal with highs in
the 60s and lows in the 40s. Readings will then dip into the 30s
Sunday night, and likely only rebound into the low to mid 40s for
Monday, with the passage of a deeper short wave trough axis.
Colder temperatures aloft associated with the short wave passage
will support some snow showers mixing in with rain showers during
the day on Monday, especially to our northeast. Precipitation
will come to an end by early Monday evening, with clouds likely
clearing and winds calming enough to allow for most locations to
get down into the low to mid 20s, with a few spots possibly seeing
some upper teens by early Tuesday morning.
Warm air advection then kicks in out ahead of another approaching
system Tuesday night into Wednesday. Model agreement is not great
at this time, but both the GFS and ECMWF are maintaining a decent
pressure gradient over the area Tuesday night, which would
mitigate another strong drop off in the valleys. Still, dew points
will be particularly dry going into the night, so can not rule
out at least the more sheltered sites returning to the upper 20s,
while most other locations stay in the 30s. Another dry cold front
passes through Wednesday. Any cold air advection following this
will be short-lived at best, as the aforementioned southern
stream system quickly allows for another surge of warm air
advection out ahead of it. Highs will moderate back to near
normal in the mid to upper 50s on Wednesday, with lower 60s likely
by Thursday, with a small threat of rain later in the day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 739 PM EDT THU MAR 14 2024
In general, VFR conditions are expected through much of the
overnight, with brief reductions to MVFR as showers and
thunderstorms move through, mainly after 06z. Cigs will becomes
increasingly more prevalent in the MVFR category through the
morning, with the potential for IFR or low-MVFR conditions with
showers beginning around or shortly after 18z/Fri.
Winds this evening will diminish, yet remain somewhat strong
aloft, so LLWS was included in some TAFs later this evening into
the overnight before the showers and storms arrive. Winds will
become westerly and then northwesterly Friday as a cold front
passes across the area but generally remain below 10 kts
sustained.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CMC
SHORT TERM...JP
LONG TERM...GEOGERIAN
AVIATION...CMC
Hazardous weather outlook, Mar 14, 11:25 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1225 AM EDT Fri Mar 15 2024
KYZ058>060-068-069-079-080-083>088-104-106>120-160430-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1225 AM EDT Fri Mar 15 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Overnight.
Thunderstorms will affect much of the area through the night. A few
storms may reach severe levels with damaging winds the primary
threat. Small hail is also possible with any stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance of thunderstorms Friday, with any activity
departing to the southeast late Friday afternoon into Friday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to pass on any reports of wind damage or
hail overnight.
KYZ044-050>052-160430-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
1225 AM EDT Fri Mar 15 2024
...TORNADO WATCH 49 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Overnight.
Thunderstorms will affect much of the area through the night. A few
storms may reach severe levels, with damaging winds and an isolated
tornado the primary threats. Large hail will be a secondary threat
from any of the stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance of thunderstorms Friday, with any activity
departing to the southeast late Friday afternoon into Friday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to pass on any reports of severe weather
overnight.
JP/GREIF
In the hours before
Special weather statement, Mar 14, 11:51 PM EST, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1251 AM EDT Fri Mar 15 2024
KYZ044-051-052-150515-
Rowan KY-Bath KY-Fleming KY-
1251 AM EDT Fri Mar 15 2024
...Strong thunderstorms will impact portions of northwestern Bath,
Fleming and north central Rowan Counties through 115 AM EDT...
At 1250 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to near Cowan to near Paris.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Flemingsburg, Cowan, Tilton, Pecks Ridge, Nepton, Elizaville, and
Craintown around 1255 AM EDT.
Sherburne, Mount Carmel, and Bethel around 100 AM EDT.
Sharpsburg, Wallingford, Poplar Plains, and Foxport around 105 AM
EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM EDT for east central
Kentucky.
&&
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3840 8341 3836 8338 3835 8338 3819 8376
3820 8397 3832 8384 3836 8388 3835 8390
3837 8390 3836 8392 3843 8396 3848 8392
3846 8385 3852 8364
TIME...MOT...LOC 0450Z 268DEG 39KT 3853 8383 3837 8394 3825 8420
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTSpecial weather statement, Mar 15, 12:15 AM EST, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
115 AM EDT Fri Mar 15 2024
KYZ044-050>052-060-150600-
Rowan KY-Montgomery KY-Menifee KY-Bath KY-Fleming KY-
115 AM EDT Fri Mar 15 2024
...Strong thunderstorms will impact portions of Montgomery, Bath,
northern Menifee, southeastern Fleming and Rowan Counties through 200
AM EDT...
At 115 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharpsburg to Grassy Lick. Movement was
east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mount Sterling, Owingsville, Odessa, Slate Valley, Howards Mill,
Stepstone, Ewington, Stoops, Judy, and Flat Creek around 120 AM
EDT.
Marshall, Upper Spencer, Peasticks, Crooks, Peeled Oak, Wyoming,
Oggs Station, Lower Spencer, Kendall Springs, and Grange City
around 125 AM EDT.
Salt Lick, Ramey, Hope, Moore's Ferry, Polksville, Olympia, Ringos
Mills, and Walkers Crossing around 130 AM EDT.
Morehead, Midland, Hilda, Sharkey, Farmers, and Olympia Springs
around 135 AM EDT.
Other locations in the path of these storms include Munson, Brandy,
Hays Crossing, Freestone, Young Springs, Bluestone, Cranston,
Clearfield, Zilpo, Gates, Cogswell, Christy, Rodburn, Yale, Haldeman
and Crix.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM EDT for east central
Kentucky.
&&
LAT...LON 3833 8336 3830 8333 3821 8329 3821 8330
3794 8358 3799 8400 3810 8407 3830 8385
3835 8381
TIME...MOT...LOC 0515Z 266DEG 41KT 3820 8389 3808 8403
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORST